Alert archive / Rhode Island / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

June 22, 2021Bristol County, Kent County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Jun 22, 2021, 1:41 PM EDT for Bristol County, Kent County, Providence County, Rhode Island. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2021, 1:41 PM EDT (17:41 UTC)
Expired
Jun 22, 2021, 2:30 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA

Counties Bristol County, RI, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 41 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:15 PM EDTTSTM WND DMGWarwick, RILARGE BRANCH DOWN ON BEACH AVE NEAR WEST SHORE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS81 KBOX 221741
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
141 PM EDT Tue Jun 22 2021
 
CTZ004-MAZ017-RIZ001>007-221830-
Windham CT-Northern Bristol MA-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
Southeast Providence RI-
141 PM EDT Tue Jun 22 2021

...STRONG THUNDERSTORM MOVING INTO RHODE ISLAND...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hopkinton, or 12 miles southwest of Coventry, moving northeast at 45
mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Providence, Warwick, Cranston, Pawtucket, East Providence, Coventry,
North Providence, West Warwick, Johnston, North Kingstown, Bristol,
Smithfield, Lincoln, Barrington, Seekonk, East Greenwich, North
Smithfield, Warren, Scituate and Glocester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4164 7179 4164 7183 4197 7149 4165 7120
      4164 7129 4168 7128 4160 7133 4166 7135
      4163 7133 4171 7129 4179 7137 4179 7138
      4165 7136 4169 7145 4160 7140 4143 7180
TIME...MOT...LOC 1741Z 225DEG 37KT 4153 7177 

$$

BW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 22, 10:10 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 22, 10:10 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1010 AM EDT Tue Jun 22 2021

.SYNOPSIS...

More widespread showers with isolated thunder expected later
today into early this evening ahead of a cold front. Behind the
front, much drier and more comfortable air works late today and
especially tonight. Dry weather with very comfortable humidity
levels persist Wednesday and Thursday. Warmer and more humid
conditions return Friday and into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 AM Update...

Forecast still remains on track. Have brought things in line
with the latest observations. As with the previous shift, still
concerned with the potential of a strong to severe storm or two
across RI and into southeast MA. Latest RAP guidance shows
roughly 500-1000 J/kg of MLCAPE with deep layer shear of 40-50
kts. Low level lapse rates are forecast to get on the order of
7-8 degrees Celsius per km. Deep layer shear is roughly oblique
to the forcing, so could have a discrete storm or two before
things become more linear in nature. Think the main risk if a
stronger storm develops is heavy rain, PWATs approach 2 inches,
gusty winds and possibly some hail. The other wildcard as is
typical for southern New England is mid level lapse rates are
quite poor.

730 AM Update...

Forecast is largely on track. Areas of fog along parts of the
south coast should diminish as winds shift west. Cold front is
moving across NY state now. Previous discussion did an excellent
job of discussing the risk for showers and thunderstorms this
afternoon, a couple of which might be on the stronger side
particularly across RI and southeast MA. Our region is in the
favorable right entrance of the 500mb jet streak. Latest suite
of CAMs continue to show good convergence of winds at 700 and
850mb level. If there are enough peeks of sunshine, there could
be overlap of just sufficient instability and wind shear (order
of 40 to 50 kt and even 50 to 100 m2/s2 of 0-1km helicity) for a
few of the storms to be on the stronger side. Latest SPC
mesoanalysis also shows up to 7C/km 2-6km AGL lapse rates.
Overall, there could be potential for a few stronger storm
across RI and southeast MA this afternoon if we could muster
enough instability given the overall favorable dynamics.

PREVIOUS DISCUSSION...

420 AM Update...

* Showers become fairly widespread during the afternoon with
  locally heavy downpours & isolated t-storms possible too

Quite mild & very muggy early this morning as a tropical airmass
was in place across the region. The high dewpoint air streaming
north has resulted in fog along the south coast; some of which
was locally dense. While there were a few spot showers early
this morning, dry weather covered most of the region given the
lack of synoptic scale forcing.

A wave of low pressure will be lifting northeast across the
region later today, which will drag a cold front through
southern New England. Mid level flow will back in response and
700 mb wind fields increase to between 40 and 50 knots. This
will generate fairly strong frontogenesis for this time of year
in the vicinity of the cold front. Strong forcing will result in
showers increasing in areal as we approach lunchtime across the
interior. This activity will spread eastward during the
afternoon and become fairly widespread. Given Pwats between 1.5
and 2 inches and strong forcing, localized heavy downpours will
be possible with some of the activity especially east of the CT
River Valley. Greatest risk for downpours and typical nuisance
poor drainage street flooding will likely be across RI/SE MA
later this afternoon into early this evening.

As we mentioned in the last paragraph; the greatest risk for
locally heavy downpours will be across RI/SE MA later today into
early this evening. While clouds and the earlier arrival of
showers will likely keep highs below 80 across much of western
MA and northern CT; appears there is a window for eastern MA/RI
to reach into the 80s with some peeks of sunshine this morning
into early afternoon. If enough heating is realized we may see
surface Capes approach 1000 J/KG and perhaps a few embedded
t-storms too. While at first glance there would not appear to
be much of a severe threat, but given we have 40-50 knots of
effective shear you can occasionally get a mesoscale driven
severe t-storm or two given the strong wind fields. Something to
watch closely towards the southeast New England coast.

Rip Currents:

The remnants of distant Claudette and southerly swell will
result in a moderate risk of dangerous rip currents across most
ocean exposed waters today. In fact, a high risk exists across
the Islands where we have issued a Rip Current Statement.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

Tonight...

Showers and perhaps a left over t-storm or two linger into the
first half of the evening across eastern New England. However,
most of the activity should have exited the coast by late
evening other than a few left over spot showers. Otherwise,
much drier air works in behind the cold front tonight behind the
cold front. Low temperatures by daybreak will be down into the
upper 40s to the middle 50s.

Wednesday...

A beautiful day is on tap for Wednesday with a very dry west to
northwest flow of air for this time of year. Lots of sunshine is
on tap with high temperatures in the middle to upper 70s.
Dewpoints will be mainly in the 40s, so quite the change of the
tropical airmass that is in place this morning!

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

Highlights...

* Mild to warm afternoons and cool nights through Thursday.
* Summer heat and humidity returns by the weekend with the chance
  for scattered showers and thunderstorms.

Details...

Wednesday night and Thursday...

A refreshing air mass by late June standards will be in place thanks
to a broad surface high pressure over Northeast US.  With dew points
in the 40s (with 30s possible during the afternoon hours), mild to
warm afternoons and cool nights will be the weather theme for this
period. Temperatures will fall into the 40s overnight outside the
urban areas and the Cape and Islands. Daytime highs are expected to
reach the mid 70s to low 80s on Thursday. With low humidity and
plentiful sunshine, this could be the pick of the week. In addition,
afternoon seabreezes are possible given light surface pressure
gradient and relatively light winds aloft.

Friday through Monday...

Subtropical ridge begins to build across the western Atlantic,
yielding rising heights and warming temperatures across New England.
So Friday will begin a trend toward warmer and more humid conditions
with heat and humidity peaking over the weekend into Monday, with
highs in the mid 80s to low 90s possible away from the south coast
and dew points in the mid 60s to low 70s. In addition, precipitation
chances will be on the increase this weekend into Monday with the
risk for scattered afternoon showers and thunderstorms. This is in
response to height falls from a mid level trough digging into the
Great Lakes.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1130Z Update...

Today...Moderate Confidence. IFR to LIFR conditions in low
clouds and fog generally southeast of I-95 and especially on the
south coast improve to generally MVFR or VFR by mid morning.
While much of the morning will be dry, showers will increase
towards lunchtime across the interior and during the afternoon
further east. Activity should become fairly widespread, which
may result in MVFR/VFR dropping briefly to IFR conditions in
localized bands of brief heavier showers later today into early
this evening. Greatest risk for locally heavy showers will be
east of the CT River. There may even be a few embedded t-storms
across RI and SE MA. SW winds 5 to 10 knots will gradually shift
to the NW at the same speeds.

Tonight...High Confidence. Showers exist the region from west to
east this evening. The activity should pretty much have exited
the coast by 03z with just perhaps a few lingering spot showers
along the coast. Quick improvement should occur this evening to
VFR as much drier air works in behind the cold front. Even the
Cape and Islands should pretty much be VFR near or shortly after
06z. NW winds at 5-10 knots.

Wednesday...High Confidence. VFR with WNW around 10 knots.

KBOS TAF...Moderate confidence in TAF. Main uncertainty is do we
see a period of low clouds through about 13z or 14z this
morning. Greatest risk is south of KBOS terminal.

KBDL TAF...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday: VFR. Breezy.

Wednesday Night through Thursday Night: VFR.

Friday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

Friday Night: Mainly MVFR, with areas VFR possible. Slight
chance SHRA.

Saturday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today into Wednesday...High Confidence. Southerly swell from the
remnants of Claudette and persistent southerly winds ahead of a
cold front today will allow for small craft seas into the first
part of Wednesday. Generally expect 3 to 6 foot seas across our
southern waters; where we have small craft headlines in effect.
In addition, areas of dense fog will impact our southern waters
at times especially this morning. Conditions will improve early
this evening behind a cold front.

Outlook /Wednesday Night through Saturday/...

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.

Thursday: Winds less than 25 kt.

Thursday Night through Friday Night: Winds less than 25 kt.
Slight chance of rain showers.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 7 PM EDT this evening for MAZ023-
     024.
RI...High Rip Current Risk until 7 PM EDT this evening for RIZ008.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ235-237.
     Small Craft Advisory until 2 PM EDT Wednesday for ANZ254>256.

&&

SYNOPSIS...Frank/BL/Chai
NEAR TERM...Frank/BL/Chai
SHORT TERM...Frank
LONG TERM...Chai
AVIATION...Frank/Chai
MARINE...Frank/Chai
Hazardous weather outlook, Jun 22, 4:33 AM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Tue Jun 22 2021

CTZ003-004-MAZ003>007-010>022-026-RIZ001>007-230845-
Tolland CT-Windham CT-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
433 AM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-024-RIZ008-230845-
Dukes MA-Nantucket MA-Block Island RI-
433 AM EDT Tue Jun 22 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-230845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ002-008-009-230845-
Hartford CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-
433 AM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 22, 1:39 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
139 PM EDT Tue Jun 22 2021

MAZ013-017-018-020-RIZ002-004-005-221830-
Southern Bristol MA-Western Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Bristol RI-Eastern Kent RI-
Southeast Providence RI-
139 PM EDT Tue Jun 22 2021

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST MASSACHUSETTS...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barrington, or near Bristol, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Providence, Brockton, Warwick, Cranston, Pawtucket, Taunton, East
Providence, Stoughton, Bridgewater, Bristol, Attleboro, Mansfield,
Middleborough, Easton, Norton, Somerset, Sharon, Foxborough,
Barrington and Swansea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4168 7140 4174 7144 4214 7113 4192 7075
      4176 7113 4178 7111 4179 7112 4174 7114
      4171 7121 4172 7122 4170 7124 4172 7126
      4169 7125 4167 7130 4171 7129 4172 7134
      4179 7138 4173 7139 4167 7137
TIME...MOT...LOC 1738Z 225DEG 37KT 4172 7133

BW
Special weather statement, Jun 22, 1:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
141 PM EDT Tue Jun 22 2021

CTZ004-MAZ017-RIZ001>007-221830-
Windham CT-Northern Bristol MA-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
Southeast Providence RI-
141 PM EDT Tue Jun 22 2021

...STRONG THUNDERSTORM MOVING INTO RHODE ISLAND...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hopkinton, or 12 miles southwest of Coventry, moving northeast at 45
mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Providence, Warwick, Cranston, Pawtucket, East Providence, Coventry,
North Providence, West Warwick, Johnston, North Kingstown, Bristol,
Smithfield, Lincoln, Barrington, Seekonk, East Greenwich, North
Smithfield, Warren, Scituate and Glocester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4164 7179 4164 7183 4197 7149 4165 7120
      4164 7129 4168 7128 4160 7133 4166 7135
      4163 7133 4171 7129 4179 7137 4179 7138
      4165 7136 4169 7145 4160 7140 4143 7180
TIME...MOT...LOC 1741Z 225DEG 37KT 4153 7177

BW

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:50 PM EDTSpecial Weather StatementBOXFranklin40 min
Jun 22, 3:38 AM EDTRip Current StatementBOXDukes, Nantucket15 hr
Jun 22, 1:52 PM EDTSevere Thunderstorm WarningBOXBristol38 min
Jun 22, 2:00 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth, Suffolk45 min
Jun 22, 2:14 PM EDTSpecial Marine WarningBOX31 min
Jun 22, 2:33 PM EDTSpecial Weather StatementBOXPlymouth42 min
Jun 22, 2:43 PM EDTSpecial Weather StatementBOXPlymouth32 min
Jun 22, 3:06 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth23 min
Jun 22, 3:07 PM EDTSpecial Marine WarningBOX53 min
Jun 22, 3:41 PM EDTSpecial Marine WarningBOX64 min
Jun 22, 4:42 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk48 min
Jun 22, 1:39 PM EDTSpecial Weather StatementBOXBristol51 min

Nearby

Special Weather Statements in Rhode Island, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.